Monday, August 04, 2014

This is my liver on Halaven. Any questions?

See that bulge I'm pointing at? That's one pissed-off liver. Yeah, I don't think this is working.

For the last six weeks, I have been on Halaven. This is a weekly shot administered via my port and one cycle is "two weeks on, one week off." At first, it was chased with an Xgeva shot only, which is for maintaining bone density. Halaven is notoriously hard on one's neutrophils and blood potassium, resulting in neutropenic fevers and hypokalemia. I've endured two cycles and I'm ready to move on.

After the first treatment, I was mildly nauseated and had two days of low grade fever which went away with antipyretics. This is a snap so far, I thought! After the second week, on the Fourth of July, I went to the ER with a 100.8 fever that would not subside and stayed there for two nights, receiving cefepime IV and regular doses of Tylenol. The bone pain was, at points, excruciating. My bone marrow was going crazy trying to increase my white blood cell count, and my femurs, sacrum, ilia and spine were aching so intensely. I was discharged with some Cipro and told to get three daily Neupogen shots the following week. Neupogen is a cytokine which boosts the body's immune response resulting in increased white blood cell count. I'd pull up to Prentice Hospital's valet, dash up to the Maggie Daley on the fourth floor, get jabbed in my spare tire and head back north on Lake Shore Drive. By the second and third days, I really had to find something deep inside me to want to make the drive for more misery. The bone pain was akin to being electrocuted and when I'd get up to move from being seated, I'd shudder and shout out from the sensation of being tazed. Normally, I pick out a cute outfit with accessories and wear makeup (but no head covering) to the hospital. I walk in with perfect posture and confidence, smiling to anyone with whom I would make eye contact. For my whole life before cancer, people stared at me for being a beautiful and confident girl. With cancer, I am stared at for being bald, for having a weird lump with a tail under my clavicle, for seeming to be missing facial features such as eyebrows and eyelashes, and I am a hideous oddity. Going to the hospital, however, I usually enjoy taking care of my appearance. We are all bald and misshapen there, so if anyone is staring, it may be because they're actually appraising my appearance and confident carriage and not gawking at my stubble and bumps. Driving to the hospital for these shots, though, I wore cut up t-shirts and sweatpants with a hat low on my bare face. I'd leave briskly clutching my pinched tummy, making no eye contact so, once I retrieved my car from valet, I could sob alone in my car driving past all the beautiful and carefree people on Oak Street Beach as I made my way home. 

After the second cycle, I received a Neulasta shot which, like the Neupogen, boosts white blood cells, but prophylactically. Again, I was plagued with low grade fevers and bone pain, and again, I found myself in the ER after spiking a 101.1 fever. No one could seem to arrive at the reason for my fever -- an infected port? Pneumonia? Pulmonary embolism? -- and I didn't get to my room until after 3am after eight hours waiting. My WBC was rocking out and much higher than normal, likely causing my fever. I was hooked up to a vancomycin drip which promptly resulted in what is called red man syndrome. I absentmindedly scratched my head so much in its throes that I had to rock a bandage on the back of my head like Ving Rhames in Pulp Fiction

Since returning home, I notice I can't eat very much without feeling stuffed to the gills. I can feel my liver pushing into my stomach. I take an NSAID and that seems to help me some. I am not sure what is next, but I hope it doesn't involve steroids. I'm already bald and feeling ugly enough.